Friday, October 31, 2008

1,440 Minutes of Screams, Thrills, and Gore!!

On behalf of John, whose schedule permitted him from posting this on his own:

I’ll come right out and say it – I’m not exactly what you would call a horror buff. Sure, I’ve seen a couple of the Nightmare on Elm Street and Friday the 13th movies, but I always had a hard time being entertained by those types of movies, simply because they lost their luster after, oh, the 4th sequel, perhaps? So when we decided to make this list, I decided to come up with a pack of movies that were either A) original or groundbreaking, or B) silly beyond all measure. So, these are some of the horror movies I prefer. Hope you get a kick out of them.

12:00AM - 1:25AM
The Evil Dead
Directed by Sam Raimi
85 mins

Because no list of quirky horror movies worth its salt can exclude an appearance by the legendary Bruce “Don’t call me Ash” Campbell, I figure I’ll kick the list off with the movie that made him (and Sam Raimi) cult icons. Admittedly, the comedy is better in Evil Dead 2 and especially Army of Darkness, but for an underground, relatively-low-budget film, it’s certainly entertaining. Looking back, some of the effects and make-up are kinda laughable, but at the time, it was seriously considered one of the most gruesome films ever made (hell, it’s still banned in Germany over 25 years later). Toss in some great tracking shots (which have now become a Raimi trademark), some very good special effects (the bleeding cabin scene, particularly), and you have a cult classic that’s more than worthy of kicking things off.

1:26AM - 3:23AM
Directed by Ridley Scott
117 mins

The quintessential sci-fi horror. There are so many things that make this movie stand out: Ridley Scott’s fantastic directing (big surprise there, huh?), a very good cast, special effects and animatronics that still hold up 30 years later, the sensible plot (well, except for using flamethrowers inside a spaceship), the now famous chest-bursting scene (sucks to be you, John Hurt), and of course, a young Sigourney Weaver prancing about in what can barely be call skivvies during the climactic final scene. Seriously, what’s not to love?

3:24AM - 5:02AM
An American Werewolf in London
Directed by John Landis
98 mins

Say this for John Landis – he knows how to make a movie entertaining. What could’ve been another The Howling (not that there’s anything wrong with that) had more than its fair share of jokes and subtle humor (I particularly like hearing “Bad Moon Rising” as David transforms). Again, the transformation effects and prosthetics were quite impressive for the time, and it was largely responsible for the Academy creating the Oscar for Best Make-up. Landis, of course, went on to direct the video for Thriller, which made 1983 Michael Jackson look like 2008 Michael Jackson. I’m telling you, John Landis knows horror.

5:03AM - 6:30AM
The Blair Witch Project
Directed by Daniel Myrick and Eduardo Sánchez
87 mins

This movie should be required viewing for any young filmmaker. It shows how an innovative concept and fine performances can turn a few thousand bucks into one of the most successful independent movies of all time. You never see the eponymous antagonist, which works in the filmmaker’s favor, because it enhances the viewer’s imagination and fear (plus, it’s cheaper). Also, by choosing to use hand-held camcorders, it made the film feel grittier and more realistic (in fact, it made a LOT of people think it was a real documentary). If you can make people suspend their disbelief and be outright chilled to the bone, you’ve done a hell of a job. I could do without the snot bubbles, though. Thanks.

6:31AM - 7:57AM
H.P. Lovecraft's Re-Animator
Directed by Stuart Gordon
86 mins

Another 80’s cult horror classic, updating a story from one of the all-time great horror writers. One of the first movies to portray the undead as aggressive and enraged (as opposed to lethargic and enraged), Gordon still finds opportunities to toss some slapstick humor into the mix, particularly when the villain romps around with his head cut off. Of course, the infamous scene where the girl is strapped to a medical table and receives oral sex from said villain’s detached head is certainly a bit awkward (and yes, you read that correctly). But since The Evil Dead also has a similar scene, I’m just gonna chalk it up to everyone being on some really heavy drugs back in the day. Nevertheless, I’d just skip past that scene if your parents are anywhere in the same area code.

7:58AM - 9:33AM
Directed by Ron Underwood
95 mins

Oh, what a great film. Between the graboids taking a chomp out of poor old Walter Chang (and about a dozen other people), the total demolition of a quiet little prairie town (complete with a ridiculously sweet explosion during the climax), and seeing Michael Gross and Reba McIntyre brandishing firearms like they were extras from a Rambo movie (Mr. Keaton? Really?), this is one of the coolest and silliest monster movies you’ll find. There’s no backstory for the monsters’ existence – they’re just there to be feared; and it’s always fun to just go with it and enjoy the ride.

9:34AM - 11:19AM
Dog Soldiers
Directed by Neil Marshall
105 mins

So, for those keeping count, that’s two werewolf movies set in England. This one does not get nearly as much press, which is a shame, because it’s a damn fun movie. A group of soldiers on a training mission get attacked by a band of werewolves and are forced to spend the night in a remote and poorly-fortified cabin. The jokes get flung about almost as much as the innards do. The make-up on the lycanthropes is pretty impressive, and the gore never looks cheesy or overdone (which is impressive, since, as I said, there is quite a lot of it). Even though the accents take a bit of getting used to, the dialogue is clever and well-written. Also, the sporadic massive explosions make for quite the entertaining show. A bloody good time! (Ugh, did I really just type that?)

11:20AM - 12:43PM
Black Sheep
Directed by Jonathan King
83 mins

How fitting that I transition from vicious wolves to vicious, um… sheep. In perhaps the most outlandish “Here’s what you get for messing with Mama Nature” horror film, a ginormous flock of sheep in New Zealand have been genetically altered to become whiter, fluffier, and thanks to a small side-effect, carnivorous. Yes, it sounds silly, and it is; but watching a bunch of sheep eviscerate people never seems to get old. The violence is surprisingly gruesome (especially the last victim… ouch), but the comedy is just as over-the-top. It’s a farcical, bloody romp that’s well worth a peek.

12:44PM - 2:17PM
Cabin Fever
Directed by Eli Roth
93 mins

I’m a little surprised myself that an Eli Roth movie made it on here (I hated Hostel), but his directorial debut is quite entertaining. Allegedly based on a real-life experience, Roth uses some great make-up and effects to show the ghastly effects of contaminants upon a group of horny teenagers (but really, is there any other kind?). Again, there are several moments of levity, but the real show is the gross-out horror that pays tribute to the 70’s classics (the rotting leg scene is always a crowd-pleaser). It also shows just how far people will go to ensure their own survival – a nice ethical drama. Oh, and it has the nastiest dog this side of Cujo in it. Yikes.

2:18PM - 4:11PM
28 Days Later...
Directed by Danny Boyle
113 mins

This is not your typical zombie movie, evidenced by the fact that Boyle refuses to use the Z-word when discussing this film. But it’s almost 3 horror films in one. The first is about isolation – waking up to an empty world, and finding that even your allies don’t care about you. The second is obviously the struggle to fight against the zo… oops, I mean, “the infected”. And even though the make-up isn’t intense, the acting is (although the blood-vomiting is pretty damn cool). But in a great twist, Boyle makes some of protagonists become monsters who are driven by their basest instincts, morals be damned. It’s a great way of telling what has often become a stagnant tale from a new perspective – how the psychological aspects of an infection are just as severe as the physical ones.

4:12PM - 5:44PM
Behind the Mask: The Rise of Leslie Vernon
Directed by Scott Glosserman
92 mins

With all due respect to Lisa, this is the type of movie the writers of Scream should have made. Nathan Baesal is fantastic as Leslie, a slightly-deranged man with a dream of following in the footsteps of Freddy, Jason, and Michael Myers by coordinating an executing a killing spree against a stereotypical group of teenagers. Having a documentary crew to film his training, he offers up some great tidbits about how serial killers think and act (I personally loved his reasoning for doing massive amounts of cardio). It does get a bit predictable at times, but the comedy and the satire of its own genre more than makes up for any weakness. Oh, and did I mention it has Robert Englund in it?!?

5:45PM - 7:18PM
The Tripper
Directed by David Arquette
93 mins

I know, I know. I have not gone totally bat-shit crazy; I am indeed recommending a movie brought to you by the former WCW World Champion David Arquette. But it’s such a strange film that I felt compelled to include it. A group of hippies attend a Burning Man-type festival in the California woods, where they get savagely butchered by an ax-wielding maniac dressed up as Ronald Reagan. It’s admittedly to bit hard to understand who could come up with a story like this (I’m sure acid helped), but it has quite a bit going for it. Thomas Jane and Paul Reubens steal pretty much all their scenes, the psychedelic trips are fun, and it has Jason Mewes romping around in a marijuana field (big stretch for him, I know). Plus, seeing Courteney Cox get attacked by a wild dog just makes me feel all warm and tingly inside. Maybe that’s just me.

7:19PM - 8:51PM
Directed by John Gulager
92 mins

Sweet! Back-to-back Jason Mewes (and he even plays himself this time)! The 2nd Project Greenlight winner is an absolute blast. A fun, diverse cast play their parts to perfection, notably Henry Rollins as a sub-par motivational speaker. And of course, the monsters are intense as hell – the attacks are quick and extremely bloody, which is more than enough to keep you on the edge of your seat. A bunch of tongue-in-cheek humor (for example, the life expectancy of each character in the movie) adds to what is already a great horror movie. If you haven’t seen it before, it is an absolute necessity this Halloween. And even if you have seen it, it’s well worth a second viewing. Probably the closest thing to a cult horror classic in the 21st century.

8:52PM - 10:19PM
Dead & Breakfast
Directed by Matthew Leutwyler
87 mins

This is a hokey little horror movie that hits a lot of good notes. Simple concept – a bunch of youths get lost in the boonies, stay at a bed & breakfast, and accidentally unlock a box that carries an evil spirit with causes the local townsfolk to turn into zombies. It’s nothing new, but it has a style that makes it work. The dialogue is pretty funny, the cameos from Diedrich Bader and David Carradine are certainly welcome, and the bloodshed is pretty well done for an indie. Also, I would be doing a disservice to the film if I didn’t mention the eclectic-yet-still-somewhat-country soundtrack provided by the great Zach Selwyn. If one of the songs doesn’t stick in your head by the time the movie ends, you might want to check your pulse. Not that that means anything on Halloween, but you get my point….

10:20PM - 12:00AM
Shaun of the Dead
Directed by Edgar Wright
100 mins

Was there ever any doubt? This is one of my favorite movies, period. It’s rare that a film that satirizes a genre is so appreciated by the pioneers of said genre. But when you have moments like Simon Pegg pointing out the features of a zombie, you can’t help but laugh. George Romero gave Pegg and Nick Frost roles as zombies in Land of the Dead – not sure you can get better approval than that. With a ton of references to other horror classics and British TV shows (Spaced reunion! Woot!), it never gets bogged down – in fact, it’s the original jokes that make the movie work so well. It’s absurdly funny, it’s sweet, and yes, it has violent killings. Is there any better way to complete a horror marathon than that?

Thursday, October 30, 2008

1,440 Minutes of Screams, Thrills, and Gore glad you could join me for my Halloween horror marathon.  I toiled and wracked my brain to find the perfect repertoire of films -- some well-known with a few missed or forgotten gems for good measure.  While they may not be the choices of the masses, they're certainly some of my favorites.  I hope you like them, and I hope I can bring you one or two titles you may have missed, but will come to love as much as I do.  


12:00 – 1:31am

A Nightmare on Elm Street

Directed by Wes Craven

91 min

Let’s start the witching hours off right – a classic that steals the security from the one place you could explain away fear – “It’s only a dream.” just doesn’t cut it anymore.  Wes Craven’s classic introduced the world to a new iconic villain – Freddy Krueger (Robert Englund) whose trademark finger-knives created a screeching sound on those boiler room pipes that would keep anyone awake all night.   His clever, snide comments and brutal killing methods (when was the last time you saw someone dragged across the ceiling to his/her death!?) brought much needed style to the slasher genre.  Oh, and watching Johnny Depp get sucked into his mattress is pretty entertaining as well! 

Snacks to be served --- coffee, of course!!  Lots and lots of black coffee!!




1:32 – 3:02am

House of Wax (1953)

Directed by André De Toth

90 min

Can’t have a horror marathon without the master – Vincent Price in all his 3-D glory.  This great work does NOT include the hotel heiress we’ve all come to know and loathe (though her death in the 2005 remake certainly was very satisfying!), but brings us into the twisted world of Prof. Henry Jarrod, a disfigured man whose passion is creating wax statues for his museum…but…they look so REAL!  This brings some old school camp to the evening to help chase the nightmares away.

Snacks to be served --- a nice bean salad, complete with wax and green beans




3:03 – 4:39am


Directed by John Flynn

96 min

Edward Furlong and Frank Langella lead a cast with zero acting talent – especially not the main character’s little girlfriend.  Furlong plays Michael Bower, a kid who’s got a great techie setup in his room (including a computerized servant I want in my house), who comes across the ultimate horror video game.   A villain named The Trickster (T. Ryder Smith) who calls upon the worst of Freddy Krueger and Dee Snyder + some heavy metal music + some disfigurements close to ten years before Saw = a mindfreak that is completely craptastic.  One of the underappreciated camp classics.  

Snacks to be served ---  Mt. Dew, Cheese Puffs, Doritos – what else do teenagers eat???





4:40 – 6:11am

Thir13en Ghosts (2001)

Directed by Steve Beck

91 min

One of the very few horror remakes that actually improves upon the original without destroying the original’s style.  Tony Shaloub stars as Arthur Kriticos, a man whose uncle Cyrus (the great F. Murray Abraham passes away as a result of a ghosthunting accident, leaving his nephew a stunning glass house.  Arthur and his family move in and are subsequently haunted by a number of beastly spirits who have been held captive in the basement.  Dark Castle brings William Castle’s classic 13 Ghosts a long way from their visible strings and cheesy jump scares; each categorical ghost is fascinating in its own way and the effects are REALLY cool.

 Snacks to be served --- White Castle burgers from the freezer to counteract the Dark Castle production…and we’ll make them cheeseburgers to counteract this terrible joke.  




6:12 – 7:49am

Dawn of the Dead (2004)

Directed by Zack Snyder

101 min

Sarah Polley (actress, director, screenwriter, and zombie hunter) teams up with Ving “Marcellus Wallace” Rhames team up in this recent remake of the George Romero classic followup to Night of the Living Dead.  If the mobs of teenagers on a Saturday night won’t do it, this film certainly makes you want to stay far, far away from the mall. Target shooting celebrity-lookalike zombies + a newborn baby zombie = a must-see for all.  Plus, the sun will be rising about this time, so obviously, we have to match Dawn for dawn.

 Snacks to be served --- Orange Julius, Auntie Anne pretzels, and other tasty mall-fare





7:50 – 9:25am

The Legend of Hell House

Directed by John Hough

95 min


A haunted house movie that actually delivers.  It takes the classic “your imagination is worse than the real thing” trick of the 60s haunted house flicks and pushes it one step further.  Similar to The Haunting (1963), which was based on Shirley Jackson’s The Haunting of Hill House, this Richard Matheson adaptation features a group investigating the psychic phenomena in an old house – can they survive a week? I’ve read a lot of haunted house stories and I’ve seen a lot more haunted house movies.  This book is spectacular, and the movie carries the same tension.  Plus, Roddy McDowell rules, and you know it.  

Snacks to be served ---  Wine, scotch, and other classy drinks to match the sophistication of the Hell House guests 





9:26 – 10:59am

House on Haunted Hill (1999)

Directed by William Malone

93 min


Another Dark Castle remake.  Geoffrey Rush brilliantly channels Vincent Price in his role as Stephen Price, an amusement park mogul (whose roller-coasters are the best in the biz…I’d certainly stand in line for these!) who offers a few party guests $1,000,000 to survive one night in a haunted mental asylum.  Famke Janssen (of X-Men  fame), Taye Diggs (who helped Stella get her Groove back), Ali Larter (in her post-Varsity Blues but pre-Heroes days), and Chris Kattan (whose performance is the only one close to being as entertaining as Rush’s) round out the rest of the cast in this creepy tale.  The twitching-shaking head effect hasn’t been so effective since Jacob’s Ladder.  Unfortunately, the original 1959 film had a cliffhanger ending, so we’ll use this new, yet terrible ending as time for a bathroom break. 

 Snacks to be served --- Various Halloween candy – tricks abound in this film, might as well add some treats




11:00 – 12:35pm

In the Mouth of Madness

Directed by John Carpenter

95 min


A movie twisted enough to warrant watching it in the daylight.  Jurassic Park’s Sam Neill plays John Trent, an freelance investigator who investigates seemingly false insurance claims.  A huge publishing company has apparently misplaced its biggest writer, Sutter Cane, and hires Trent to find him.  Cane, who has outsold the likes of even Stephen King, has created a series of books that quite possibly could drive you insane.  Trent travels to New England and finds a town that exists only in Cane’s novels.  The characters and events call to mind the works of H.P. Lovecraft and Carpenter’s film is certainly another great mindfreak that helps us question reality.   

 Snacks to be served --- Chips that are NOT to be thrown at the driver and blueberries, since they’re Sutter Cane’s favorite color




12:36 – 2:01pm

The Strangers

Directed by Bryan Bertino



Every so often, a horror movie is released that finally gets it right.  They’re few and far between, as we all know so well, and it seems that originality has breathed its last.  Then comes The Strangers, a film amidst far too many unnecessary remakes and movies that focus more on gore and torture porn than authentic scares.  Starring Liv Tyler and Scott Speedman, this film tells the story of a young couple who are tormented by two women and one man who decide upon them simply “because [they] were home.”  The psychological terror involved in this film is brilliant and it’s a fantastic throwback to the classic horror that didn’t need CGI or huge budgets to be effective.  One of the best films of 2008, in my humble opinion. 


Snacks to be served --- Cigarettes….since she needed them so badly at 4am, we should have a few in her honor. 






2:02 – 3:30pm

Campfire Tales

Directed by Matt Cooper, Martin Kunert, and David Semel

88 min


In 1997, a little horror flick showed up, straight-to-video, on New Release walls in Blockbusters across the country.  Starring lesser known (at the time) actors like James Marsden, Amy Smart, and Ron Livingston, this series of horror tales is sufficiently creepy enough to be considered a smaller gem in the echelon of anthology films.  While “The Hook” is a take on a commonly-told urban legend, the third installment of the film is quite unsettling and the tale that shook me up enough to cause my leaping from the door to my bed every night for a little while. 


Snacks to be served --- s’mores and hot dogs roasted on that cracklin’ campfire!





3:31 – 5:30pm

The Exorcism of Emily Rose

Directed by Scott Derrickson

119 min


The thinking man’s horror film of 2005.  While The Silence of the Lambs certainly is an intellectual horror flick, this brilliant story of a young Minnesota girl (played by Jennifer Carpenter) is both chilling and though-provoking.  Was she crazy?  Was she actually possessed?  Laura Linney plays a prosecutor accusing a priest (Tom Wilkinson) of negligent homicide.  Based on the true story of Anneliese Michel of Germany, Emily Rose makes waking in the middle of the night an extremely unpleasant experience (especially at 3am – which is why we’re watching it around 3 PM).  The barn scene is spectacular, and is on par with the horrors of The Exorcist….and that scene in Emily’s dorm room when her boyfriend wakes to find her on the floor still gives me the willies. 


Snacks to be served --- None; Carpenter’s contortions are so freaky, I’ve lost my appetite. 




5:31 – 7:01pm

Final Destination 2

Directed by David R. Ellis

90 min


The sequel that makes up for the original.  A year before the release of Saw, writers prove that they should be locked up – the most creative ways to kill off a character and make the audience squirm I’d seen to date.  A. J. Cook plays Kimberly Corman, a young girl who has a premonition of a horrific traffic accident on a highway and manages to prevent it from occurring.  As a result, Death has returned to claim its victims.  Unlike the first film, where victims died in more traditional, ho-hum ways, FD2 serves up a heaping plateful of suspense as the audience waits in terror of the ultimate killing.  The premise was always interesting, but the ways these writers kill off the characters is pure entertainment…they always keep you guessing, and shocks and surprises wait just around the corner…and down the garbage disposal, and at the dentist’s office…

 Snacks to be served --- Chinese food a la magnet, straight from the microwave





7:02 – 8:47pm

El Orfanato (The Orphanage)

Directed by Juan Antonio Bayona

105 min


This Spanish horror film traces the story of Laura (Belén Rueda), a woman who buys the orphanage in which she grew up and decided to open a home for special needs children.  Her adopted son, Simón (adorably played by Roger Príncep), is an imaginative boy with a great personality, invisible friends, and, tragically, HIV.  One day, he disappears and Laura begins hearing strange noises in her home and a small boy with a sack mask appears in the halls.  Like El Labertino del Fauno (Pan’s Labyrinth)El Orfanato utilizes a classic piece of children’s literature in a remarkable way and makes this chilling tale a heartwarming story – not something you see everyday in the horror genre. 


Snacks to be served --- peanut butter and jelly sandwiches and milk – in honor of the children





8:48 – 10:18pm


Directed by James Mangold

90 min


A group of people find themselves stranded at a motel during a violent rainstorm in the middle of nowhere.  Strange occurrences abound – everyone has the same birthday, people begin dying, yet disappear shortly afterward.  John Cusack, Amanda Peet, and Ray Liotta lead this ensemble cast of characters who are trying to survive the night.  What’s spectacular about this film is that any summary you read, anything you hear about it, whatever you think this film is about…you’re not even close…and boy, do I LOVE a surprise ending. 


Snacks to be served --- soda, chips, and candy out of the motel’s vending machine





10:19 – 12:00am


Directed by Wes Craven

111 min

The only way to end the 24-hour homage to great horror films is a film that graciously tips its hat to them all while taking its own place in the upper echelon of the genre.  In the mid-90’s, the horror genre had waned to extended sequels of 80s slasher flicks and not much else.  This film took a tongue-in-cheek approach to the slasher movie and incorporated the greatness of all the films leading up to it.  Sidney Prescott (Neve Campbell) is a teenaged girl whose town is plagued by a series of murders.  Everyone is a suspect and along the way, teens use their vast knowledge of horror to keep themselves safe…or not.  Before the travesty that was Scary Movie, there was the clever film Scream to sufficiently scare us enough to remind us about the rules of horror – don’t do drugs or drink, never have sex, and never, NEVER say “I’ll be right back.”  Oh, and don’t answer the phone, either.   Aside from all that, it’s also fitting, I think,  that I begin and end my marathon with films by the legendary Wes Craven.  I mean, how could you NOT have one of his films on your list?  Oh wait…my cohorts who have posted before me don’t.  Ah well…that’s why I’m your resident horror geek, my trusty PCPV readers.  LOL – Thanks for hanging with me on this All Hallow’s Eve.  Hope your candy stash is plentiful – and coconut-candy free…yuck!


Snacks to be served --- popcorn, beer, chips, beer, sandwiches, and….hey!  Who’s bringing the beer!?    

Monday, October 27, 2008

1,440 Minutes of Screams, Laughs, and Gore!!

On behalf of Michaelangelo:

In an act of complete disregard for the rules of our little horror experiment, I have chosen to actively disobey the mandate that there be a one minute intermission between films. Speaking as someone who grew up and lives in the information age, one minute without films is 60 seconds of complete boredom.


12:00AM - 1:47AM
From Dusk Till Dawn
Directed by Robert Rodriguez
107 mins

Quentin Tarantino and Robert Rodriguez team up to bring one of the most bizarre, sexy, gory, and downright entertaining vampire films of the past 50 years. It starts off slowly, following the notorious Gecko brothers as they kidnap the family of a preacher. Things get violent, bloody, and straight up gross when they inadvertently seek refuge in a bar owned and run by vampires.

Snacks to be served: If you can keep anything down when bodies start exploding, try the blood pudding.
Don’t miss: Salma Hayek doing a sexy dance before turning into a snake head woman and eating Quentin Tarantino.


1:47AM - 3:23AM
Directed by James Gunn
96 mins

From vamps to slugs – that seems like a logical segue to me. Little ikky wormy things from outer space infect the abusive redneck husband of Elizabeth Banks, turning him into a large ikky wormy thing that infects other people. There are wigglers galore in this comedic science fiction alien attack flick. Some of the highlights include an overstuffed woman exploding worms all over a group of cops, the mishandling of a grenade, and the final battle with an ancient evil tentacle monster.

Snacks to be served: Gummy worms, cold spaghetti, and Ramen.
Don’t miss: Twin little girls getting infected by the slithers and trying to chow down on big sister.


3:23AM - 5:09AM
Snakes on a Plane
Directed by David R. Ellis & Lex Halaby
106 mins

Samuel L. Jackson is sick of these motherf***ing snakes on this…well, you know. You’ve heard it. As if Slither wasn’t slimy enough for you, let’s move on to a creepy crawler attack from right here on earth. Long story short, a mob boss puts a hit on a witness against him and comes up with an elaborate plan to set a bunch of riled up serpents loose on a Pacific Air flight. Whatever happened to good old fashioned hit men? Any-whoo, Sam and company battle back the cobras, pythons, asps, and other snakes until they can hopefully land and guzzle gallons of anti-venom. Be on the look out for the microwave with the “snake” button next to the “potato” and “popcorn” settings.

Snacks to be served: Fried snake (it tastes like chicken).
Don’t miss: A whole new take on the Mile High Club. Ew.


5:09AM - 6:36AM
The Attack of the Killer Tomatoes
Directed by John De Bello
87 mins

Okay, okay, all this slithering and slimering is probably grossing you out by now, so here’s something designed to make you feel a little less disgusted. Giant mutated tomatoes try to take over the world, eating little Timmy and many others along the way. It’s up to a rag tag bunch of government losers to bring them down. Believe it or not, it was followed by two sequels!

Snacks to be served: tomato salad, tomato sauce, tomato soup – we have to stop them!
Don’t miss: Wilber’s parachute (trust me).


6:36AM - 7:58AM
Directed by Gordon Douglas
82 mins

We move next to the world of oversized etymological phenomena – giant bugs. This classic sci-fi horror film warns mankind of the dangers of tampering with nuclear forces when colossal mutant ants terrorize New Mexico. Though the special effects are primitive by today’s standards, they are quite good for the time – besides, there’s something quite refreshing about a complete and total lack of CGI in a giant monster movie.

Snacks to be served: lift a pile of food 20 times your own weight and drop it in front of the television
Don’t miss: James Arness, a man whose previous claim to fame was playing the monster in The Thing, as the tallest FBI agent in history


7:58AM - 9:33AM
Eight Legged Freaks
Directed by Ellory Elkayem
95 mins

So what’s the 21st Century’s take on big bugs? Well, nuclear radiation is at it again, this time in the form of a toxic spill into a lake which irradiates the insects that a local exotic spider breeder is feeding to his pets. The end result? David Arquette and Kari Wührer find themselves at odds with an army of huge arachnids. Cool effects and some serious tongue-in-cheek writing gives as much personality to the spiders as to the human members of the cast (in Arquette’s case, maybe even a little more). Look for Scarlet Johansson in a role that was clearly chosen very early in her career.

Snacks to be served: suck the juice out of some grapes and discard the skin
Don’t miss: In the scene where the spiders converge on the mall, look on the right side for one laughing spider who is gesturing to the others to “come on.”


9:33AM - 11:39AM
Directed by David Fincher
127 mins

There are very few films out there that disturb me and this is one of them. Morgan Freeman and Brad Pitt play off one another well as they navigate through some of the most upsetting murders ever concocted. I would hazard to say that the choices that this psycho gives his victims were the precursor to the “torture horror” flicks like Saw and Hostel. Let’s not forget that Kevin Spacey’s turn as the killer is so chilling that you will need to turn the heat up in the house when this one goes into the DVD player.

Snacks to be served: seven shots: 1 Southern Comfort, 1 Jack Daniels, 1 vodka, 1 tequila, 1 snakebite, 1 kamikaze, and an Alabama slammer. Drink one for each murder.
Don’t miss: Pay attention during the “sloth” investigation.


11:39AM - 1:11PM
Bubba Ho-Tep
Directed by Don Coscarelli
92 mins

After that last film, we need a transition. Something that’s a little creepy, yet just light enough to make you smile now and then. In this film, there’s a cowboy mummy that’s sucking the souls out of residents of a retirement home and only Elvis (Bruce Campbell and his buddy Jack Kennedy (Ossie Davis) can possibly stop him. Trust me; my short description simply does not do this unbelievably crazy story justice.

Snacks to be served: applesauce and pureed beets, can’t chew with no teeth!
Don’t miss: Egyptian toilet stall graffiti.


1:11PM - 2:38PM
Directed by John Gulager
87 mins

Horror movies are formulaic, particularly when it comes to characters. There’s just one stereotype after another. You have your hero or heroine, your stoner, your slut, etc… Usually you can tell which characters will survive until the end of the film and which will bite it before the third act. Feast seeks to shatter those stereotypes while at the same time creating a symphony of monsters, blood, and cringe worthy moment…and it’s funny as hell. Monsters from God knows where attack the patrons of a local bar, tearing off body parts, eating faces, spewing acidic goo, and making a gushy mess of the place. If you aren’t surprised by the plot developments in the first 30 minutes of the flick, then you are not human.

Snacks to be served: Look at the title. Do I need to really explain?
Don’t miss: Beer Guy getting it in the face.


2:38PM - 4:18PM
Godzilla 2000
Directed by Takao Okawara
100 mins

Ah, Toho Pictures, God bless you for perfecting the giant monster genre. No marathon would be complete without a Godzilla flick. In this 21st Century re-imagination of the indestructible giant lizard, he not only takes on Tokyo but also another giant monster named Orga. The Godzilla suit looks great and there are even a handful of CG scenes thrown in for good measure. This is what the crappy American version (with Matthew Broderick) in 1998 should have been.

Snacks to be served: sushi, sashimi, and sake!
Don’t miss: Godzilla swims in CG!


4:28PM - 5:42PM
Directed by Matt Reeves
84 mins

We now move from classic monster goodness to all new monster greatness. In this monster attack new classic, J.J. Abrams proves that he is the man who knows how to trash New York City with a reckless giant creature. His twist is that the film is shot through a hand cam held by a panic stricken jokester trying to escape the carnage. We are right there with the survivors, dodging giant stomping feet, fighting off oversized bugs, and shimmying across torn and bent skyscraper support beams. Faint of heart… or weak of stomach.

Snacks to be served: For those prone to motion sickness, I suggest two Dramamine and call me when the Statue of Liberty’s head crushes your car.
Don’t miss: Something else, also terrible.


5:42PM - 7:49PM
Ed Wood
Directed by Tim Burton
127 mins

We now take a historic break from all the carnage and what better way to explore the history of horror than by examining someone who loved it as much as we all do. Of course, he didn’t grow up on Jason, Michael Myers, or Freddy. His horror icons were guys like Boris Karloff and Bela Lugosi. He had almost no talent as a writer and director, but he had enthusiasm by the pantload and produced what are largely considered some of the worst films ever committed to celluloid. The story, as told by director Tim Burton, chronicles Wood’s life from his humble beginnings as a transvestite wannabe to the release of his magnum opus, Plan 9 from Outer Space. Depp is awesome as Wood but let’s not forget that Martin Landau grabbed himself an Oscar for his portrayal of the aging, morphine addicted Bela Lugosi.

Snacks to be served: lots and lots of cheese.
Don’t miss: Bill Murray as Bunny Breckenridge steals every scene he is in.


7:49PM - 9:51PM
Plan 9 from Outer Space
Directed by Edward D. Wood Jr.
122 mins

You know the story of the man behind the camera; now check out the film he is most remembered for. Sure, the scenery is cheap cardboard and plastic crap. Sure, Lugosi died before the film was even produced but still appears in the film via stock footage shot a year earlier. Sure, the plot is nonsensical, the acting is horrible, and the effects are laughable. None of this matters because it’s a great little film and, now that you’ve seen how it all came together, I think you will appreciate it on a level that you couldn’t before.

Snacks to be served: the cheapest crap you can get at the local dollar store.
Don’t miss: The famous cockpit scene. You will believe that a shower curtain can fly!


9:51PM - 12:00AM
Dawn of the Dead
Directed by George A. Romero
129 mins

The remake had a higher body count and upgraded effects, but nothing says zombies like the original. George Romero wrote and directed this film, the first and best sequel to the classic Night of the Living Dead. Romero explores the blind consumerism that had begun to grasp American society with the invention of a great new concept…the mall. A group of survivors does their best to fight off the throngs of flesh chomping animated corpses while at the same time, enjoying the avarice of being able to help themselves to anything in any of the stores. It’s a concept that has been imitated many times, but never done as effectively as here.

Snacks to be served: Just grab something from the food court.
Don’t miss: That zombie is getting awfully close to the chopper blades…WHOA!